"In short, ingesting vitamin C does not have the same potential to irritate the skin or cause breakouts as topical vitamin C, because the modality of absorption and form of vitamin C is different," confirms Koszyk.
So if you used a vitamin C serum and it gave you acne, redness or any other skin issue, it is because the serum took away your body's ability to fight off bacteria, and weakened it, inviting pathogens to infect your skin.
Sudden acne breakouts can be because of numerous reasons, including hormonal changes or hormonal imbalance, an unhealthy diet including lots of deep fried and junk food, release of cortisol hormones because of excessive stress, excessive production of sebum and much more.
Acne can be caused or aggravated by supplements, even seemingly innocuous supplements. The main culprits causing breakouts are supplements containing Vitamins B6/B12, iodine or whey, and 'muscle building supplements' that may be contaminated with anabolic androgenic steroids.
How to treat skin purging. “If the skin barrier is compromised when you see purging then start ingredients which help with barrier repair, such as ceramides and hyaluronic acid in a non-comedogenic formulation. If you are using a treatment or product continue with a slower approach.”
Purging is a sign that the product is working and you should continue with the treatment as prescribed. After a few weeks of purging, your skin and acne will have noticeably improved. Breaking out is when your skin is reacting because it is sensitive to something in the new product.
Skin purging typically looks like tiny red bumps on the skin that are painful to touch. They are often accompanied by whiteheads or blackheads. It can also cause your skin to become flaky. The flare ups caused by purging have a shorter lifespan than a breakout.
Generally speaking, dermatologists say purging should be over within four to six weeks of starting a new skin care regimen. If your purge lasts longer than six weeks, consult your dermatologist. It could be that you need to adjust the dosage and/or frequency of application.
Vitamin C contains anti-inflammatory properties and helps reduce the redness and swelling that comes with acne. The results are more pronounced when you use the vitamin topically. It, therefore, helps improve the appearance of acne wounds.
A purge can last as long as two months, and you should start seeing an improvement by the six-week point, if not sooner. On the other side of a purge is cleaner, clearer skin!
Most niacinamide products also contain a variety of other ingredients. If any of these ingredients increase skin cell turnover then they may be behind any 'purging'. Some ingredients can also be 'comedogenic' which means that they are more likely to clog pores and cause breakouts.
Cerave is known pretty well for it's reputation as being a line with mild products that won't cause your skin to flare up or break out.
You Breakout A Lot
This is also a common sign and goes in junction with clogged pores. If you find yourself breaking out a lot, that typically is a good sign that you're using too much moisturizer for your own good.
Additionally, if you experience any itchiness, redness, burning or pain immediately after applying a new product, these are clear signs you're experiencing an allergic reaction and it's best to wash it off carefully and stop using it altogether.
When you start a new skin care routine or you incorporate new products into your current regimen, you may experience breakouts or skin flaking. This process is sometimes called purging. This is a normal, short-term condition where the skin will rid itself of underlying oil, bacteria, or dirt, according to Dr.
Niacinamide With Vitamin C Are a Winning Combination
This means that you're safe to use both niacinamide and vitamin C, either together in the same product, or combined from different products that you layer one over the other.
And two, that levels of zinc affected the severity of the acne inflammation. In other words, if you're low on zinc, there's a small chance it may play a role in having acne, but if you already have acne, not taking enough zinc will definitively make your acne inflammation much worse.
Acne purging or “ skin purging ” is when a person's acne condition seems to get worse when they begin an effective topical treatment. This can mean more pimples popping, sometimes even in new areas . These breakouts can also be more intense than normal, often larger and more inflamed.
Anything that makes your skin cells turn over faster can cause skin purging, so generally those with exfoliating benefits, such as retinoids (Vitamin A), Vitamin C (a very gentle acid that can slough off dead superficial skin) and hydroxy acids (glycolic acid, malic acid and salicylic acid).
Peeling, redness, and irritation are common onset reactions for some people when they first start to use retinol. Some reactions get so bad that the common term used to describe the list of effects has been dubbed the “retinol uglies”. Note from a skincare expert: Many things in life get worse before they get better.
Though some people do report experiencing irritation and breakouts after using the ingredient, niacinamide is unlikely to cause purging. That's because it doesn't affect the skin in a way that usually triggers purging.
Purging is slightly different, appearing on the skin mostly as blackheads or small skin-coloured bumps just under the surface of the skin. But it is also possible for purging to cause similar spots to a breakout, too.
“Ascorbic acid and L-ascorbic acid are known to oxidize quickly on the skin in the presence of light and air,” Rouleau states. “This can cause unwanted side effects like more noticeable blackheads.”